Kansas, 2017

Hail and Damaging Wind in Kansas, June 28 to 29, 2017

June 28 to 29, 2017 · NWS GID · 3 events in 2 counties and zones

During a roughly 30-hour period between the early morning hours of Wednesday the 28th and Thursday the 29th, essentially three separate rounds of thunderstorms affected this six-county North Central Kansas area. While the vast majority of this activity was sub-severe, there were two reports meeting severe-criteria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During a roughly 30-hour period between the early morning hours of Wednesday the 28th and Thursday the 29th, essentially three separate rounds of thunderstorms affected this six-county North Central Kansas area. While the vast majority of this activity was sub-severe, there were two reports meeting severe-criteria. First of all, during the first of the three rounds during the pre-dawn hours of the 28th, a storm briefly intensified around 1 a.m. CDT, producing a wind gust of 58 MPH at Rooks County Regional Airport. This round of convection moved out of the local area by sunrise, followed by several hours of storm-free weather through the day. Then, around sunset on the 28th, another round of convection erupted over eastern portions of the area, with radar indicative of severe weather potential mainly within Mitchell and Jewell counties. The only ground-truth report from this activity consisted of quarter size hail near Beloit around 10 p.m. CDT. As this round eventually weakened and/or drifted eastward into northeast Kansas, yet another cluster of storms moved in from the west after 3:30 a.m. CDT on the 29th, with radar again indicative of at least marginally severe hail and/or wind within parts of the area. However, the only ground-truth report consisted of sub-severe dime size hail in Stockton around 4 a.m. CDT, with this entire North Central Kansas area again storm-free by 7:30 a.m. CDT.

These rounds of nocturnal convection were very typical of late-June, with the mid-upper levels featuring quasi-zonal flow and a series of passing, low-amplitude shortwave troughs. On both nights/early mornings, a strong southerly low level jet (evident per 850 millibar analysis) aided convective initiation/sustainment. At the surface, all of this activity occurred in the vicinity of a slow-moving front meandering over the region. Through much of the 28th, this boundary drifted southeastward into North Central Kansas as a weak cold front, but by the evening and overnight hours it stalled out and began lifting back north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 27, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 27, 11:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1245 AM CDT Wed Jun 28 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 356 PM CDT Tue Jun 27 2017

Upper level flow has become more progressive as a mid to upper
perturbation heads toward our area tonight. Storms should develop
along a trough, ahead of a cold front, in the lee of the Rocky
Mountains this afternoon as heights lower.

A stubborn area of clouds in our southwest is slowly advancing
northeastward near a warm front. Expect the warm front to continue
moving northeast and be through most of the CWA by midnight.

The convection that develops to the west will hold quite a threat of
large hail at initialization as lapse rates will be steep to the
west. The convection is expected to eventually outrun any large
scale ascent as the convection moves east, but convection will enter
a regime of increased moisture near the surface as a cold pool will
likely enhance elevated convection. Storms should aggregate into
a squall line well before convection reaches our area. A potent
low- level jet will develop this evening that will help enhance
any ongoing convection that comes our way. So by the time
convection arrives, our main threat will transition more to wind
rather than large hail with good bulk shear, although some large
hail cannot be ruled out, especially in our west. Storm relative
helicity would indicate at least a small chance of a quick spinup
along the leading edge of the squall line.

The trailing cold front may be problematic for Wednesday as it will
probably stall just to the southeast of our CWA, and potential
will be close enough for some afternoon convection in our
southeast. As a perturbation moves in Wednesday night along with
an increasing low- level jet. The nose of the jet will likely be
somewhere in the southern CWA, but looking less likely that the
stronger low-level convergence will hang over our CWA for too
long. However, it would not be out of the question to get enough
rain to cause some localized flooding Wednesday night, and even
some severe weather along the stalled boundary that will make its
way north. I may be too low with current chances of precip for
part of the CWA as areas just north of the boundary could get a
good rain. Hard to tell where exactly this boundary will be
Wednesday night, however. Severe parameters indicate we could get
some large hail, and possibly even some wind.

Muggy conditions come back through Wednesday night with increasing
dewpoints and more typical summertime temperatures.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 356 PM CDT Tue Jun 27 2017

Lingering convection from Wednesday night is possible heading into
the morning on Thursday. With a shortwave tracking across northern
Nebraska and South Dakota during the day and low pressure
approaching from western Kansas, precipitation appears likely across
much of the area. Depending on where any residual boundaries set up,
a few strong to severe thunderstorms could be possible. Models are
hinting that this could end up being just to our south and east, but
there are also signs of lingering elevated instability behind the
front helping promote additional thunderstorm development into the
evening.

The northwest flow pattern returns Friday as the upper level trough
shifts to the east. Am generally expecting most places to remain dry
the next two days but with a couple weak waves moving through Friday
and Saturday, a few scattered showers and thunderstorms are possible
so have kept some low pops across portions of the area both days.

Surface winds become southerly heading into Sunday drawing up warm
humid air back into the central plains. Models are suggesting we
will have a decent chance for precipitation across the area Sunday
afternoon and evening as a more vigorous shortwave moves into the
area. It is still too far out to narrow down specifics on timing and
severity, but will continue to monitor this for any possible MCS
development.

Models begin to diverge on how fast this shortwave exits the area on
Monday lowering confidence on precip chances. The ECMWF is a bit
slower with things and has QPF across our northern counties, while
the GFS is much faster and has it exiting the region leaving things
mainly dry.

Although temps the next 7 days look quite seasonal with highs in the
80s and low 90s, looking a few more days out, the Climate Prediction
Center has our northeastern zones outlooked for excessive heat July
6th and 7th as an upper level ridge is expected to build in
across the area. This will be something to keep an eye on as it
approaches.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1241 AM CDT Wed Jun 28 2017

Scattered showers and thunderstorms will continue to move across
the area. This will keep winds variable over the next few hours. There
have been a few stronger wind gusts as these showers mix down
winds from the low-level jet. Based on radar trends, activity
should move east of the terminals by around 9Z. This seems to
match the HRRR relatively well.

Winds will weaken and shift to the northwest by morning as a
surface trough/front moves through.

Thunderstorm redevelopment should remain just southeast of the
terminals tomorrow afternoon, but there is potential for another
complex of thunderstorms late tomorrow evening and overnight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Petr
AVIATION...Mangels
Hazardous weather outlook, Jun 27, 1:49 PM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
249 PM CDT Tue Jun 27 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
249 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely for portions of the outlook area late
this evening and tonight, especially between 8 pm and 3 am. The
main threat will be damaging wind gusts up to 70 MPH. A brief
isolated tornado possible. Hail up to the size of golf balls is
also possible for areas west of a line from Holdrege to Ord.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms will be possible across portions of the
outlook area Wednesday night through Thursday night. The primary
severe weather threats Wednesday night will be large hail to the
size of golfballs and localized flash flooding. The primary severe
weather threats Thursday into Thursday night will be large hail
and damaging winds.

Friday night through Sunday night...there will be more periodic
chances for thunderstorms across portions of the outlook area
with the best chance being Sunday night. While strong or severe
storms cannot be ruled out...it is too early to confidently
assess the threat this far in advance.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 8 pm.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein/Petr

In the hours before

Local storm report, Jun 27, 11:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1220 AM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND GST     AURORA                  40.87N 98.00W
06/27/2017  M55 MPH          HAMILTON           NE   AWOS

&&
Local storm report, Jun 27, 11:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1221 AM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     YORK                    40.87N 97.60W
06/28/2017  M55 MPH          YORK               NE   PUBLIC

            PERSONAL WEATHER STATION.

&&
Special weather statement, Jun 27, 11:45 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
1245 AM CDT WED JUN 28 2017

NEZ064-076-077-280630-
Clay NE-York NE-Fillmore NE-
1245 AM CDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY...SOUTHEASTERN YORK
AND FILLMORE COUNTIES UNTIL 130 AM CDT...

At 1244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Utica to near Edgar. Movement was east at
50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
York, Geneva, Sutton, Clay Center, Exeter, Fairmont, Edgar, McCool
Junction, Fairfield, Shickley, Milligan, Waco, Gresham, Grafton,
Ohiowa, Deweese, Ong, Saronville, Lushton and Strang.

This includes Interstate 80 between mile markers 349 and 365.

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central and east central Nebraska.

LAT...LON 4035 9826 4036 9825 4105 9741 4105 9737
      4035 9737
TIME...MOT...LOC 0544Z 267DEG 47KT 4092 9730 4038 9804

Wesely
Local storm report, Jun 27, 11:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1250 AM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     TSTM WND GST     1 SSE INLAND            40.58N 98.22W
06/27/2017  E60 MPH          CLAY               NE   EMERGENCY MNGR

            HIGHWAY 6 AND ROAD D.

&&

MANGELS
Local storm report, Jun 27, 11:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1252 AM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     TSTM WND GST     AURORA                  40.87N 98.00W
06/27/2017  E50 MPH          HAMILTON           NE   EMERGENCY MNGR

            IN AURORA.

&&

MANGELS
Local storm report, Jun 27, 11:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1255 AM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     YORK                    40.87N 97.60W
06/28/2017  M55 MPH          YORK               NE   PUBLIC

            PERSONAL WEATHER STATION.

1155 PM     TSTM WND GST     AURORA                  40.87N 98.00W
06/27/2017  M55 MPH          HAMILTON           NE   AWOS

1151 PM     TSTM WND GST     AURORA                  40.87N 98.00W
06/27/2017  E50 MPH          HAMILTON           NE   EMERGENCY MNGR

            IN AURORA.

1151 PM     TSTM WND GST     1 SSE INLAND            40.58N 98.22W
06/27/2017  E60 MPH          CLAY               NE   EMERGENCY MNGR

            HIGHWAY 6 AND ROAD D. CORRECTED TIME FROM
            PREVIOUS REPORT.

1125 PM     TSTM WND GST     GRAND ISLAND AIRPORT    40.97N 98.31W
06/27/2017  M70 MPH          HALL               NE   ASOS

1124 PM     TSTM WND GST     1 SSW DONIPHAN          40.76N 98.38W
06/27/2017  M53 MPH          HALL               NE   MESONET

1122 PM     TSTM WND GST     GRAND ISLAND AIRPORT    40.97N 98.31W
06/27/2017  M63 MPH          HALL               NE   ASOS

1059 PM     TSTM WND GST     3 ESE KEARNEY           40.69N 99.04W
06/27/2017  M56 MPH          BUFFALO            NE   MESONET

1058 PM     TSTM WND GST     3 W BOELUS              41.08N 98.76W
06/27/2017  E60 MPH          SHERMAN            NE   TRAINED SPOTTER

            55 TO 60 MPH ESTIMATED BY A TRAINED SPOTTER
            ON HIGHWAY 58 NEAR UNION ROAD (MILE MARKER
            18).

1050 PM     TSTM WND DMG     BOELUS                  41.07N 98.71W
06/27/2017                   HOWARD             NE   EMERGENCY MNGR

            REGION 26 EMERGENCY MANAGEMENT REPORTED
            TREES DOWN A QUARTER MILE EAST OF BOELUS.

1045 PM     TSTM WND GST     1 E ODESSA              40.70N 99.24W
06/27/2017  M59 MPH          BUFFALO            NE   MESONET

            MESONET STATION ODESS1.

1045 PM     TSTM WND GST     4 E RAVENNA             41.03N 98.84W
06/27/2017  M62 MPH          BUFFALO            NE   STORM CHASER

            MEASURED ON DAVIS.

1041 PM     TSTM WND GST     2 SSW ELM CREEK         40.69N 99.38W
06/27/2017  M54 MPH          BUFFALO            NE   DEPT OF HIGHWAYS

            NEBRASKA DOR EQUIPMENT REPORTED A 54 MPH
            GUST AT INTERSTATE 80 NEAR ELM CREEK.

1040 PM     TSTM WND GST     SHERMAN RESERVOIR       41.30N 98.88W
06/27/2017  E50 MPH          SHERMAN            NE   EMERGENCY MNGR

            SHERMAN COUNTY EMERGENCY MANAGER RELAYED A
            REPORT OF WIND GUSTS AT 40 TO 50 MPH NEAR
            SHERMAN RESERVOIR.

1040 PM     TSTM WND GST     BOELUS                  41.08N 98.72W
06/27/2017  E65 MPH          HOWARD             NE   LAW ENFORCEMENT

1023 PM     TSTM WND GST     PLEASANTON              40.97N 99.09W
06/27/2017  E60 MPH          BUFFALO            NE   PUBLIC

            AUTOMATED WEATHER STATION AT TROTTER
            FERTILIZER.

0955 PM     TSTM WND GST     LEXINGTON AIRPORT       40.79N 99.77W
06/27/2017  M61 MPH          DAWSON             NE   ASOS

            AUTOMATED WIND SENSOR AT THE LEXINGTON
            AIRPORT MEASURED 61 MPH WIND GUST.

0917 PM     TSTM WND GST     1 SW GOTHENBURG         40.92N 100.17W
06/27/2017  M51 MPH          DAWSON             NE   MESONET

&&

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rooks

When
June 28, 12:00 AM CST
Where
Rooks County, 5.63 mi S of Stockton
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.350, -99.300

Hail, Mitchell

When
June 28, 9:09 PM CST
Where
Mitchell County, 4 mi NNE of Beloit
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.523, -98.091

Hail, Rooks

When
June 29, 3:13 AM CST
Where
Rooks County, Stockton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.430, -99.280

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710831, 706126, 711013.